Iowa, 2019Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019
September 9 to 10, 2019 · NWS DMX · 28 events in 11 counties and zones
A relatively cool, but juicy atmosphere existed across the area with southerly surface winds dominating and southwesterly mid and upper level flow. During the early morning hours of the 9th, scattered thunderstorms aided by the low level jet remained predominantly sub-severe with small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $212,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively cool, but juicy atmosphere existed across the area with southerly surface winds dominating and southwesterly mid and upper level flow. During the early morning hours of the 9th, scattered thunderstorms aided by the low level jet remained predominantly sub-severe with small hail. Through the morning and early afternoon hours, a surface warm front entered and moved across the state from southwest to northeast, all the while increasing MUCAPE values across the southeast half to two thirds of the state into the 2000-4000+ J/kg range. Additionally, moderate to steep low level lapse rates boosted DCAPE values into the 1000-1300 J/kg range, increasing the potential for strong downdrafts and resulting surface winds. Effective bulk shear was marginal through most of the event, yielding around 30 to 40kts.
Resulting storms generally rolled through the state in waves from southwest to northeast, with at least periods of organization. The primary cluster of storms rolled through during the late afternoon, producing a fairly consistent trail severe thunderstorm winds and thunderstorm wind damage from southwest of Des Moines all the way through the Waterloo area. A second round of at least brief sever storms moved through overnight just southeast of the Des Moines metro, but was short lived unlike the cluster earlier in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 9, 2:14 PM CST, 46 minutes earlier.
Area forecast discussion, Sep 9, 2:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
314 PM CDT Mon Sep 9 2019
.DISCUSSION.../Tonight through Monday/
Issued at 314 PM CDT Mon Sep 9 2019
Surface boundary has made slow progress north into central Iowa
this afternoon with isolated to scattered convection. Instability
has increased rapidly in the warm sector with 100MB Mixed-Layer
CAPE of around 2000 J/KG in southwest Iowa. There is a very tight
gradient of CAPE along the boundary and this will be the focus
area late this afternoon into the evening of any potential severe
storms. Shear along this boundary is quite robust with bulk
parameters of 30-40kts in the first kilometer. While the low level
shear is quite good along with the 0-3km CAPE of 100-150 J/KG, mid
level lapse rates are somewhat weak. This would suggest an overall
limit on hail size without stronger mid level accelerations.
However, the tornado threat will still remain given the low LCL,
decent low level CAPE and the strong near low level shear. The
main concern will be as storms approach/intersect the boundary
where the increased helicity would support quick spin-ups.
All the activity will lift northeast this evening and will pass
into MN later in the evening. However, additional forcing is
forecast along the low level moisture transport axis overnight
with additional convection. This will produce an axis of storms
from southwest to northeast across the forecast area during the
night which will shift slightly south as a the front heads back
south toward daybreak. Locally heavy rainfall is expected with
the storms as the train over the same areas, although most areas
can handle some decent rainfall. The convection will gradually
subside Tuesday morning with a break from storms for much of the
day as forcing will remain negligible.
Additional convection is expected in Tuesday night/early
Wednesday, primarily across the northern half of the state where
near the location of a warm front. Strong moisture transport into
the boundary overnight will support convection which is expected
to be moving east into Iowa from Nebraska and South Dakota. The
main threat will be from heavy rainfall but some gusty winds are
also expected. With the boundary lifting northward into later
Wednesday/early Thursday, the threat of storms will be relegated
to northern Iowa with warm and humid conditions in central and
southern Iowa. The main western trof approaches on Thursday with a
stronger synoptic boundary crossing the state during the day.
Convection, possibly severe, is expected to cross central into
eastern Iowa by midday into the evening before cooler and drier
air arrives in the wake of the front. Thereafter, much of the
weather will be quiet Thursday night into early next week except
for some threat of storm Saturday night into early Sunday with a
surge of theta-e advection.
&&
.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1242 PM CDT Mon Sep 9 2019
Warm front is lifting through the state this afternoon with
widespread MVFR to IFR status and fog across northeast Iowa.
Conditions will improve across the northeast as the front
continues to move north into the evening. Convection is forecast
to fire by mid to late afternoon in western Iowa and spread north
and east into the evening. While mainly VFR conditions are
expected at this time, MVFR to isold IFR ceilings and visibilities
are forecast in and around thunderstorms. Elevated convection will
persist near low level moisture transport axis overnight with
occasional MVFR conditions where the showers are occurring. Winds
will be from the south for much of the period and gusty.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Sep 9, 11:51 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1251 PM CDT Mon Sep 9 2019
IAZ070>075-081>086-092>097-101800-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1251 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Thunderstorms are possible this afternoon and evening. At this
time, the threat for severe weather is marginal.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Wednesday and Thursday afternoon and
evenings. A few of these storms could be strong to
severe...especially Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but cannot be
ruled out later in the week.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-101800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
1251 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to severe thunderstorms are possible this afternoon through
this evening. Tornadoes and damaging winds are the primary
threats, with large hail a secondary threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday... Wednesday... and Thursday
afternoon and evenings. A few of these storms could be strong to
severe...especially on Thursday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening... and
also again later this week.
Kotenberg
Event by event
25 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Guthrie
- When
- September 9, 3:00 PM CST
- Where
- Guthrie County, 1.03 mi E of Menlo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.520, -94.400
Emergency manager relayed law enforcement reports of 4 to 6 inch diameter tree limbs down in Menlo. Time estimated from radar.
Tornado, Dallas
- When
- September 9, 3:32 PM CST to 3:35 PM CST
- Where
- Dallas County, 1.32 mi NNE of Dallas Center to 2.67 mi NE of Dallas Center
- Rating
- EFU
- Path length
- 1.37 mi
- Path width
- 10 yd
- Reported by
- Other Federal Agency
- Coordinates
- 41.697, -93.958
Small tornado moved through open cropland. No damage indicators were impacted, therefore the rating was EFU. Path was found using high resolution satellite imagery.
Tornado, Dallas
- When
- September 9, 3:33 PM CST to 3:38 PM CST
- Where
- Dallas County, 1.28 mi SSE of Minburn to 2.43 mi NE of Minburn
- Rating
- EFU
- Path length
- 2.86 mi
- Path width
- 10 yd
- Reported by
- Other Federal Agency
- Coordinates
- 41.754, -94.017
Tornado remained in open cropland east and northeast of Minburn. No damage indicators were impacted, therefore the EFU rating. The tornado path was discovered using high resolution satellite imagery.
Thunderstorm Wind, Dallas
- When
- September 9, 3:35 PM CST
- Where
- Dallas County, 0.69 mi S of Minburn
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.760, -94.030
Minburn Fire Department reported 12 inch diameter tree snapped. The report was relayed by Dallas County Emergency Management and the time is estimated from radar.
Thunderstorm Wind, Polk
- When
- September 9, 3:50 PM CST
- Where
- Polk County, 3.49 mi N of Crocker
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -93.680
Trained spotter reported telephone pole leaned over as well as a no passing sign leaned over. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Boone
- When
- September 9, 4:01 PM CST
- Where
- Boone County, 0.51 mi W of Boone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -93.890
Law enforcement reported a large tree down at 10th Street and Division.
Thunderstorm Wind, Story
- When
- September 9, 4:12 PM CST
- Where
- Story County, 1.69 mi ESE of Ames
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -93.590
Ames Police reported wall of a building pushed in about 6 feet, damage to the walls and doors, contents inside blown around, as well as trees down in the area. Time estimated from radar.
Thunderstorm Wind, Story
- When
- September 9, 4:25 PM CST to 4:30 PM CST
- Where
- Story County, 0.63 mi S of Roland to Roland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.161, -93.500
Emergency manager reported a 10 to 12 inch tree branch down on a power line. Also tree debris across a 3 to 4 block swath on the north side of town.
Thunderstorm Wind, Story
- When
- September 9, 4:30 PM CST to 4:35 PM CST
- Where
- Story County, 2.01 mi NE of Maxwell to Collins
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.900, -93.372
The Emergency manager reported a swath of corn blown down between Collins and Maxwell.
Thunderstorm Wind, Story
- When
- September 9, 4:43 PM CST
- Where
- Story County, 2.14 mi NNW of Collins
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 41.930, -93.310
Storm chaser reported thunderstorm wind gusts of 61 mph via personal equipment. Report came via social media.
Thunderstorm Wind, Adair
- When
- September 9, 4:46 PM CST
- Where
- Adair County, 7.38 mi NNE of Howe
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.500, -94.330
Emergency manager reported a broken power pole at the intersection of White Pole Road and Adair Street.
Thunderstorm Wind, Story
- When
- September 9, 4:50 PM CST
- Where
- Story County, 4.42 mi NNE of Collins
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -93.270
Trained spotter estimated 70 mph winds. Also reported 10 inch diameter tree limb down from an older tree, and multiple 3 to 4 inch tree limbs down on newer trees.
Thunderstorm Wind, Butler
- When
- September 9, 5:15 PM CST
- Where
- Butler County, Parkersburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.570, -92.780
Law enforcement reported several large tree limbs down throughout Parkersburg, as well as a couple trees reported to have fallen on homes. Time estimated from radar.
Thunderstorm Wind, Grundy
- When
- September 9, 5:25 PM CST
- Where
- Grundy County, 0.86 mi SE of Conrad
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -92.870
Trained spotter reported tree damage around Conrad, as well as a couple power lines down. Time estimated from radar.
Thunderstorm Wind, Butler
- When
- September 9, 5:32 PM CST
- Where
- Butler County, Clarksville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.780, -92.670
Law enforcement reported a large tree limb down on a home in Clarksville. Time estimated from radar.
Thunderstorm Wind, Butler
- When
- September 9, 5:33 PM CST
- Where
- Butler County, 2.13 mi SSE of Shell Rock
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.690, -92.570
Law enforcement reported several large tree limbs, including a few large ones, down throughout the town of Shell Rock. Some were blocking the street. Time estimated from radar.
Lightning, Butler
- When
- September 9, 5:40 PM CST
- Where
- Butler County, 0.69 mi S of Shell Rock
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.710, -92.580
Law enforcement reported that lightning struck a utility pole. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Black Hawk
- When
- September 9, 5:40 PM CST
- Where
- Black Hawk County, 0.9 mi WSW of Cedar Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.514, -92.465
A trained spotter reported 3 inch tree limbs down on the campus of UNI.
Thunderstorm Wind, Black Hawk
- When
- September 9, 6:02 PM CST
- Where
- Black Hawk County, (Alo)waterloo Muni A
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.550, -92.400
Waterloo Regional Airport ASOS recorded 62 mph wind gusts.
Thunderstorm Wind, Hardin
- When
- September 9, 6:07 PM CST
- Where
- Hardin County, 3.16 mi SSE of Hubbard
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.260, -93.270
Trained spotter reported multiple trees down south of Hubbard. One of the trees was 24 inches in diameter. Spotter estimated wind gusts over 60 mph.
Thunderstorm Wind, Black Hawk
- When
- September 9, 6:18 PM CST
- Where
- Black Hawk County, 2.15 mi ESE of Cedar Falls Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.460, -92.440
Public reported wind damage via the mPING app.
Thunderstorm Wind, Black Hawk
- When
- September 9, 6:22 PM CST
- Where
- Black Hawk County, 1.02 mi E of Casebeer Hgts
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.470, -92.250
Public reported 60 mph wind gusts.
Thunderstorm Wind, Marshall
- When
- September 9, 6:43 PM CST
- Where
- Marshall County, Marshalltown Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.120, -92.920
Marshalltown Municipal Airport ASOS recorded a 59 mph wind gust.
Thunderstorm Wind, Polk
- When
- September 9, 6:50 PM CST
- Where
- Polk County, 1.48 mi SSW of Ashawa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.560, -93.780
Public reported estimated 60 mph wind gusts.
Thunderstorm Wind, Black Hawk
- When
- September 9, 7:40 PM CST
- Where
- Black Hawk County, 1.23 mi NW of Washburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -92.290
Trained spotter reported damage to mobile home skirting as well as 2.5 inch diameter tree limbs down. Time estimated from radar.
Thunderstorm Wind, Black Hawk
- When
- September 9, 7:48 PM CST
- Where
- Black Hawk County, 2.31 mi NNW of La Porte City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.350, -92.220
Trained spotter reported estimated 60 mph wind gusts just northwest of La Porte City on Highway 218 near Eagle Road.
Thunderstorm Wind, Polk
- When
- September 10, 2:50 AM CST
- Where
- Polk County, 0.69 mi S of Ft Des Moines
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -93.630
Trained spotter reported trees down in the neighborhood, including winds over 60 mph.
Thunderstorm Wind, Polk
- When
- September 10, 2:55 AM CST
- Where
- Polk County, 2.68 mi WNW of Avon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -93.580
Des Moines Public Safety reported a tree fell on a power line, causing power flashes in south Des Moines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, September 9, 201910 injured · 52 kt wind · 7 events
- Damaging Winds in Louisiana, September 9, 2019$480,000 · 83 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Mississippi, September 9, 20191 injured · $155,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Georgia, September 9 to 10, 2019$105,000 · 1.5 in hail · 19 events
- Damaging Winds in Arkansas, September 9, 2019$75,000 · 60 kt wind · 2 events
- Damaging Winds in Virginia, September 9, 2019$38,000 · 60 kt wind · 5 events
- Tornadoes in South Dakota, September 9, 2019EF1 · 5 events
- Damaging Winds in Iowa, September 9, 2019$33,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, September 9, 2019$16,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, September 9 to 10, 201970 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, September 9, 2019$12,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 9, 20191 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855646, 867246, 867247, 855648, 855649, 855651, 855652, 856251, 856252, 855653, 855654, 855655, 855656, 855657, 855658, 855659, 855660, 856250, 855661, 855662, 855664, 855663, 855665, 855666, 855667, 855668, 855669, 855670.